Stopping Methotrexate

Hi guys, has anyone had a bad reaction when stopping methotrexate? I have felt pretty bad lately and haven't gone in to get my labs done in 2 months. I started to worry and thought I should stop the metho until I know my liver is OK. I know VERY bad decision. I stopped about 21/2 weeks ago and by this weekend I thought I was dying. Not to be overdramatic but I had been getting increasinly worse and by this weekend it was very bad. My heart rate was up, I couldn't catch my breath, I was hot and sweaty. It was aweful.

Months ago when I was on the pills(I am now on injectable) I had stopped and had a similiar reaction but truely didn't think it was from stopping the methotrexate. But with this reaction, I am now convinced. I almost went to the ER about 50 different times but did not want to go through that. So yesterday I gave myself a shot and by last night began to feel better and today I am definately better. Trust me I will never just stop again.

Anybody else?
Melissa

Report post

11 replies. Join the discussion

I have not quit taking the methotrexate. I was thinking about it but after reading about your experience I am not so sure I want to now!

It's kind of like, I feel good and don't need the medicine anymore. But maybe it's the medicine making me feel better. :-)

Those don't sound like fun symptoms to have!

Report post

I just came off methotrexate last week. I needed to as I am having knee replacement surgery in 2 weeks. I will be going back on about 4 weeks after surgery. I also was taking folic acid to control liver and I have had no problems.

Report post

Glad you posted this...I had been considering to just stop taking it after only three weeks...I am already loosing my hair...very week...always dizzy and my syomach hurts!!!! Beginning to feel it's not worth it...but I heard that if you just stop taking it it can be fatal...another pill to be weened off of!!!

Report post

Ladies,
I DO hope that those who are stopping their MTX are doing so under the supervision of your physician.....You should never just stop taking the MTX (just like prednesone)...If you are worried about your liver, you should be having monthly bloodwork drawn and your Dr. will be reviewing it for problems with your liver. If you have questions or don't feel well talk to your doctor; that's why you are under his care.

Roxanne

Report post

I agree that you should not just stop taking it. I have been taking 8 pills every week for almost 3 years. I have been symptom free for almost a year. In May my Dr. said he thought we should start reducing the amount. I started on 6 every week. This week I experienced a major flare up. I have blurred vision and EN on my legs. I am miserable and I think it was because of the withdrawal of the MX. I am back on the 8 and ibuprofen and steroids. So be careful about playing around with the meds. If you don't trust your physician, maybe you could look around and find another one. Take care.

Report post

Thanks for your responses. It does gets very difficult trying to figure out what is going on, the disease or one of the meds with all the side effects. I have been fighting this disease for over 18 years, 6 of them knowing I had the disease. My life has completely revolved around doctor appointments, tests, procedures, surgeries and hosptializations. At times you just get to the point of enough.

I am definately feeling much better today so I am chalking this up to the methotrexate and mrsbias said, great something else to be weaned off of. Well I know for myself I am going to be on this for awhile as I never want to feel like that again!!

Thanks guys!!
Melissa

Report post

Hi TexasAngel,

Perhaps the doc may be open to switching to injections which then can be decreased in much smaller increments than the pills. This would be a much less traumatic withdrawal and can be plateaued or reversed a smigg to get past the tapering side effects and continue weaning off the MTX.

Good luck

Report post

I don't know about TexasAngel...but Mrs. Bias AIN'T triying to hear nothing about no injections....no maam. Just the thought makes me want to faint!!!!!!!

Report post

Don't come off until you speak with the doc. I was taken 15mg every week, but did not have to come of a little at a time. I also was lucky as I did not have any side effects. At one time the docs in Cleveland wanted me to take metho along with prednisone. I refused and will not take prednisone ever. I had bad time with it awhile back and this evil drug gave me osteoporosis. At one time years back nobady told me I needed to take vitamin D to combat this side effect. As I said before I will be going back on 4 weeks after my knee surgery. I did have my blood taken every 8 weeks to watch liver. I do have a friend here that could not take this in a pill so she gives herself shots. So don't worry about needles. Go luck and do as the doctor said. I screwed up about a drug and I had lots of problems.

Report post

Irenemarie, that’s what I will do if I ever have to go off the stuff although after this last episode, I’m like Charles Hestin, “From my cold dead hands!!”. It should be very easy to titrate with the injectable.
LOL mrsbias!! I too got a little quesy when I saw the needles. When I had endometriosis before my hysterectomy I had to give myself injections but I had an auto injector and it made it so much easier. I probably called every pharmacy and web site looking for an auto injector for the metho, but no luck.
RF, yeah, I never expected to feel bad stopping the metho. The first time it happened I was about a month out and had been feeling horrible. I had an appointment with my Rheumy and my temp was up as was my BP and heartrate, I also almost fainted in his office. He asked me when did I stop the metho and we figured that’s what it was. I truly didn’t believe it until this time. Never again I really felt like I was dying. I have been very sick with this disease, survived cancer(so far), been under the knife 18 times(only one was cosmetic, boob lift, sorry guys, TMI!! ) and I thought this was it. My husband and I were laughing about it last night, how sad to be excited about going from I think I am dying to I’m really sick and have to be in bed. Oh what a horrible disease this is!!
Hope eveyone is hangin in there today!
Melissa

Report post

I was on MTX injections for 7 months and predinosone. My doctor took me off the MTX three weeks ago due to decrease Hgb, Hct,WBC and increased liver enzymes. Since comming off the MTX I have developed a nasty cough, shortness of breath and congestion. This past weekend I ended up in the ER and the only thing the doctors could tell me was that I had a upper resp. infection and gave me cough medicine. They listened to my lungs, failed to do an xray or any kind of diagnostic exam. A waste of my time and energy. Since I have been off the MTX my symptoms have come back full force. I am dreading the next step beccause my doctor has said she will not put me back on the MTX. So what is the next option? I guess I will have to wait until my next appointment.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders